Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 36, NWS Dodge City, KS

September 25, 2010Comanche County, Kansas

NWS Dodge City, KS issued this tornado warning at Sep 25, 2010, 4:51 PM CDT for Comanche County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2010, 4:51 PM CDT (21:51 UTC)
Expired
Sep 25, 2010, 5:15 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Comanche County, KS

The radar

The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 1:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WFUS53 KDDC 252151
TORDDC
KSC033-252215-
/O.NEW.KDDC.TO.W.0036.100925T2151Z-100925T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT SAT SEP 25 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 450 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 8 MILES
  EAST OF BUTTERMILK. DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN COMANCHE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS CONFIRMED WITH THIS STORM. TAKE COVER NOW.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO
THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING
DEBRIS.

&&

LAT...LON 3700 9901 3700 9929 3713 9933 3723 9907
TIME...MOT...LOC 2152Z 335DEG 18KT 3709 9919

$$

RUSSELL
2 follow-up statements
333 
WWUS53 KDDC 252207
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
507 PM CDT SAT SEP 25 2010

KSC033-252215-
/O.CON.KDDC.TO.W.0036.000000T0000Z-100925T2215Z/
COMANCHE KS-
507 PM CDT SAT SEP 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN COMANCHE
COUNTY UNTIL 515 PM CDT...

AT 504 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
WITH A HISTORY OF PRODUCING A TORNADO. DOPPLER RADAR SHOWED THIS 
TORNADIC STORM MOVING SOUTHEAST AT 20 MPH. 

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN COMANCHE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3700 9901 3700 9929 3704 9924 3708 9910
TIME...MOT...LOC 2206Z 335DEG 18KT 3703 9915

$$

RUSSELL
202 
WWUS53 KDDC 252213
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SAT SEP 25 2010

KSC033-252223-
/O.EXP.KDDC.TO.W.0036.000000T0000Z-100925T2215Z/
COMANCHE KS-
513 PM CDT SAT SEP 25 2010

...THE TORNADO WARNING FOR SOUTHEASTERN COMANCHE COUNTY WILL EXPIRE
AT 515 PM CDT/415 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.

LAT...LON 3700 9901 3700 9929 3704 9924 3708 9910
TIME...MOT...LOC 2213Z 335DEG 18KT 3700 9913

$$

RUSSELL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Sep 25, 2:03 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 25, 2:03 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
203 PM CDT SAT SEP 25 2010

.DISCUSSION...

DAYS 1-2...

COLD FRONT CURRENTLY MOVING SOUTH ACROSS THE CWA EARLIER THIS
AFTERNOON. BY 20Z THIS FRONT WILL BEGIN TO ENCOUNTER MID-UPPER 60
DWPTS AS IT CROSSES INTO SE KS AS PROGGED MU CAPES INCREASE TO
GREATER THAN 2000J/KG. ALOFT THE NOISE OF A 25 JET WILL ALSO BE
DIVING SOUTH INTO CNTL KS AND AT THIS TIME BASED ON 12Z NAM/GFS
THE BETTER UPPER LVL DYNAMICS BETWEEN 21-00Z WILL BE IN SOUTH CNTL
KS/NC OK WHICH WILL ALSO INCLUDE PORTIONS OF OUR SE CWA BRIEFLY.
GIVEN THIS ALONG WITH TIMING OF THE FROPA, +60 DEGREE DWPTS AND
PROGGED MU CAPES WILL KEEP POPS GOING SOUTHEAST OF DDC FOR
PRIMARILY LATE THIS AFTERNOON. THE WINDOW FOR PCPN IN OUR SE
HOWEVER APPEARS SMALL AND WILL MAINLY BETWEEN 21Z-00Z SO WILL
RAISE POPS IN THE SE NEAR PTT/P28 UNTIL 00Z AND THEN TAPER PCPN
OFF FROM NW-SE.

AS THIS FRONT AND ANY ASSOCIATED PCPN EXITS THE AREA EARLY
THIS EVENING A COOL SFC HIGH WILL BEGIN TO SETTLE INTO KS WITH WINDS
BECOMING LT/VRB AFTER 6Z. LIGHT WINDS AND CLEAR SKIES SHOULD SET
THE STAGE FOR A COOL NIGHT FOR MUCH OF SW KS. GUIDANCE SUGGESTING
UPPER 40S- AROUND 50 FOR LOWS BUT BASED ON EXPECTED DWPTS WILL
UNDERCUT THESE NUMBERS BY A FEW DEGREES.

SUNDAY MAY BE SUNNY BUT COOL. BASED ON 00Z 85H MIX DOWN TEMPS
WILL CONTINUE TO FOLLOW THE CURRENT COOL FORECAST WITH ONLY MINOR
ADJUSTMENTS. TEMPERATURES WILL THEN BEGIN TO SLOWLY WARM EARLY
NEXT WEEK WITH 85H TEMP TRENDS FROM 00Z MON TO 00Z TUES SUGGESTING
HIGHS REBOUNDING BACK INTO THE 80S WEST OF DDC MONDAY AFTERNOON
WHILE UPPER 70S MORE LIKELY FURTHER EAST.

DAYS 3-7...

THE MEDIUM RANGE FORECAST APPEARS RATHER INTERESTING IN THAT THERE
WILL BE VIRTUALLY NO CHANCE FOR PRECIPITATION AS THE ATMOSPHERE
BECOMES DRY THROUGH A DEEP LAYER AS LARGE SCALE RIDGING DEVELOPS
INTO THE NORTHERN PLAIN. AS THE UPPER HIGH SETTLES ACROSS THE
CENTRAL HIGH PLAINS AND SOUTHWEST KANSAS THERE IS VERY GOOD
AGREEMENT BETWEEN THE ECMWF/GFS AS WELL AS THE GEM-NH (CANADIAN)
MODELS ON EVOLUTION OF THE UPPER PATTERN. THE LATEST 12 UTC RUNS OF
THE GFS AND ECMWF APPEAR TO NOT ANCHOR THE UPPER RIDGE QUITE AS FAR
EAST. THIS INDICATES NORTHWEST FLOW COULD BECOME ESTABLISHED BEFORE
THE WEEKEND ARRIVES, LEADING TO EVEN LIGHTER SURFACE WINDS FIELDS AS
THE UPPER FLOW  BECOMES PARALLEL WITH THE MOUNTAIN RANGE, BUT ALSO
ALLOWING THE POSSIBILITY OF COOLER TEMPERATURES, WHICH WILL BE A
CHALLENGE GOING INTO THIS  PERIOD AS MODELS INDICATE QUITE SHALLOW
MIXING LAYERS.

&&

.AVIATION...

FRONTAL BOUNDARY NOW MOVING SOUTHEAST THROUGH THE FORECAST AREA
COULD BE THE FOCUS FOR A FEW DEVELOPING TOWERING CUMULONIMBUS DURING
THE LATE AFTERNOON. A SOUTHEAST WIND MIGHT BE SWITCHING TO NORTHWEST
BEFORE THE CAPES BECOME REALIZED ACROSS THE LOW LEVEL BAROCLINIC
ZONE HOWEVER, SO CONFIDENCE IS NOT HIGH FOR TSRA AND WE WILL
MONITOR FOR POTENTIAL TAF AMENDMENTS. AS THE FRONTAL BOUNDARY SLIPS
SOUTH OF THE ENTIRE FORECAST AREA, DRY ADVECTION NEAR THE SURFACE
WILL CONTINUE SUPPORTED BY THE MID 40'S DEW POINTS NOW SHOWING UP
ACROSS WEST CENTRAL KANSAS. THIS DRIER AIR SHOULD BE KEY IN
PRECLUDING DENSE FOG DEVELOPMENT AGAIN TONIGHT AS WINDS AGAIN BECOME
LIGHT AND VARIABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  72  48  80 /   0   0   0   0
GCK  46  74  48  82 /   0   0   0   0
EHA  48  76  49  85 /   0   0   0   0
LBL  48  75  49  83 /   0   0   0   0
HYS  46  70  47  79 /   0   0   0   0
P28  49  71  48  77 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/33/33
Hazardous weather outlook, Sep 25, 4:20 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT SAT SEP 25 2010

KSZ030-031-043>046-061>066-074>081-084>090-260930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT SAT SEP 25 2010 /320 AM MDT SAT SEP 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON NEAR A
LINE FROM LARNED TO MEADE. THE AREA OF THUNDERSTORMS WILL
PROPAGATE TOWARD THE SOUTHEAST DURING THE AFTERNOON AND WILL MOVE
INTO OKLAHOMA BY 600 PM. BRIEF HEAVY RAINFALL, GUSTY WINDS AND
SMALL HAIL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS.

A COLD FRONT WILL MOVE INTO NORTHWEST KANSAS EARLY THIS MORNING
AND PROGRESS ACROSS ALL BUT THE SOUTHEAST CORNER OF THE STATE BY
EARLY EVENING. LOW LEVEL MOISTURE WILL CONTINUE TO SPREAD INTO
WESTERN KANSAS IN ADVANCE OF THE FRONT, AND DEW POINT TEMPERATURES
WILL RISE INTO THE LOW TO MID 60S THIS MORNING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE COLD FRONT EARLY THIS AFTERNOON AND
TO MOVE SOUTHEASTWARD WITH THE FRONT. COOL HIGH PRESSURE WILL
BUILD INTO KANSAS BEHIND THE FRONT. AN EXTENDED PERIOD OF QUIET
WEATHER CAN BE EXPECTED AFTER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION PROBABLY WILL NOT BE NECESSARY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Sep 25, 3:56 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT SAT SEP 25 2010

KSZ081-090-252145-
BARBER-PRATT-
356 PM CDT SAT SEP 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND SOUTHEASTERN
PRATT COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAWYER...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3757 9848 3731 9846 3745 9888 3763 9874
TIME...MOT...LOC 2056Z 295DEG 40KT 3749 9860

RUSSELL
Special weather statement, Sep 25, 4:42 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT SAT SEP 25 2010

KSZ089-252230-
COMANCHE-
442 PM CDT SAT SEP 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF AETNA...MOVING SOUTHEAST AT 30
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3700 9900 3700 9934 3720 9933 3727 9901
TIME...MOT...LOC 2142Z 326DEG 27KT 3709 9913

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:56 PM CDTSpecial Weather StatementDDCPratt49 min
Sep 25, 4:42 PM CDTSpecial Weather StatementDDCComanche48 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.